MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0306
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code Aneurysm (1708)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00248, 3005168196-2021-00249.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an aneurysm using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra stent.During the procedure, the operator placed a stent.Then, the aneurysm ruptured while an operator was placing a smart coil.While the physician attempted to detach the smart coil using a handle (f100891), an audible click was heard and the black alignment zone had separated, but the smart coil failed to detach.Another attempt was made to detach the smart coil using the handle but was unsuccessful.The physician then attempted to manually detach the smart coil; however, the smart coil did not detach.Afterwards, the physician attempted to use a second handle (f94335) to detach the smart coil; however, the smart coil failed to detach.Another operator came in to help and was able to manually detach the smart coil.The physician was able to stop the bleeding from the rupture by inflating a balloon.The physician was satisfied with the angiographic outcome and anticipates the patient will do well.
 
Additional Manufacturer Narrative
Please note that the initial mfr report indicated that the device was not available for return due to the hospital discarded the device; however, the penumbra smart coil was returned on 10-feb-2021.Evaluation of the returned smart coil pusher assembly revealed that the embolization coil was detached from the pusher assembly, and the proximal end of the pusher assembly and the pull wire were fractured.This damage was likely a result of manual detachment attempt during the procedure.Based on the returned condition, functional testing could not be performed; therefore, the root cause of the failure to detach during the procedure could not be determined.Further evaluation of the device revealed pusher assembly kinks.This damage was likely incidental to the complaint.Evaluation of the returned two handles revealed functional and undamaged devices.During functional testing, both handles were tested with a handle test fixture and the handles were performed within specification.The handles were able to detach demonstration smart coils without issue.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the failure to detach.This report is associated with mfr report numbers: 1.3005168196-2021-00248, 2.3005168196-2021-00249.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11311049
Report Number3005168196-2021-00247
Device Sequence Number3132251
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2024
Device Model Number400SMTSFT0306
Device Catalogue Number400SMTSFT0306
Device Lot NumberF93510
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer03/23/2021
Initial Report FDA Received Date02/10/2021
Supplement Report FDA Received Date04/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/01/2005